Ohio, 2008

Lake-Effect Snow in Ohio, December 21 to 22, 2008

December 21 to 22, 2008 · NWS CLE · 2 events in 2 counties and zones

A strong area of low pressure passed to the north of Lake Erie during the morning hours of December 21st. A strong cold front trailing this low swept east across Northeast Ohio.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure passed to the north of Lake Erie during the morning hours of December 21st. A strong cold front trailing this low swept east across Northeast Ohio. Cold air moving across Lake Erie behind this front caused lake effect snow showers to develop during the afternoon of the 21st. Heavy bands of lake effect snow affected the immediate lake shore area. The heaviest snow fell during the evening hours of the 21st and the afternoon hours of the 22nd. Strong winds accompanied the snow showers and caused considerable blowing and drifting. Storm total accumulations exceeded a foot in at a couple locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 21, 12:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 21, 12:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1230 PM EST SUN DEC 21 2008

.SYNOPSIS...
AN ARCTIC COLD FRONT WILL MOVE ACROSS THE AREA THIS MORNING AND
THEN HIGH PRESSURE WILL MOVE ACROSS THE AREA MONDAY NIGHT AND THEN
A WARM FRONT WILL MOVE THROUGH TUESDAY NIGHT FOLLOWED BY A COLD
FRONT ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED MAINLY TO FRESHEN WORKING...HOWEVER THOUGHT TEMPERATURES
MIGHT FALL LITTLE MORE OVER EASTERN AREAS AND WITH WINDS SUSTAINED
IN THE 20 TO 30 MPH RANGE UPDATED NORTH-CENTRAL AND NORTHEAST INLAND
AREAS TO INCLUDE THE WIND CHILL ADVISORY FOR THIS AFTERNOON
THROUGH NOON MONDAY...PREVIOUSLY 7PM TIL NOON. PREVIOUS
DISCUSSIONS...AS WITH MOST SITUATIONS THE WINDS WILL BE MARGINALLY
CLOSE TO WIND ADVISORY CRITERIA BUT BASED ON THE THE MIXING HEIGHT
AND HOW MUCH COLD AIR WILL POUR INTO THE AREA WITH THE 850 MB
TEMPERATURES DROPPING AROUND 15C IN LESS THAN 12 HOURS. HIGHEST
WIND GUSTS SHOULD BE JUST AROUND 50 MPH...HOWEVER SOME ISOLATED
LOCATIONS COULD GUST TO 55 MPH...CLOSE TO THE LAKE AND ON HILL
TOPS. THE HIGHEST GUSTS WILL BE OCCASIONAL...WITH THE FRONT AND
THEN OFF AN ON DURING THE DAY AND NIGHT. IF SOME LOCATIONS GET
SUN...THAT WOULD HELP BRING DOWN THE WIND.

THE OTHER ISSUE IS THE LAKE EFFECT SNOW. THE 850 MB WINDS ARE
WESTERLY EARLY BUT I NORMALLY LIKE THE 925 MB WINDS AND THEY
SWITCH TO WEST AFTER MIDNIGHT. LOCAL MODELS THINK THE LAKE EFFECT
SNOW WILL START LATE THIS AFTERNOON. WITH QUESTIONS STARTED THE
WARNING AT 4 PM. WITH THE STRONG WINDS NEAR BLIZZARD CONDITIONS
WILL OCCUR. DID NOT ISSUE A BLIZZARD WARNING BECAUSE IT IS LAKE
EFFECT AND IF IT IS NOT SNOWING IT WILL NOT BE A BLIZZARD.

ISSUED A WIND CHILL ADVISORY AS READINGS WILL REACH -10 OR COLDER
FROM WEST TO EAST AS THE AFTERNOON AND EVENING GOES ON. DID NOT
ISSUE IT FOR THE SNOW BELT AS IT MAY JUST BE A LITTLE WARMER.

THE SOUTHERN PORTION OF THE FORECAST AREA MAY HAVE SOME SUNSHINE
THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
LAKE EFFECT SNOW IF NOT STARTED ALREADY WILL START AND WITH THE
WINDS IT WILL BE DANGEROUS. ELSEWHERE SOME SNOW SHOWERS IN THE
CYCLONIC FLOW AND THE WIND ADVISORY CRITERIA WINDS WILL CONTINUE.
ON THE EDGE WHETHER THE ADVISORY IS ISSUED FOR TOO LONG BUT THE
GRADIENT IS STRONGEST LATE TONIGHT. OTHERWISE HIGH PRESSURE WILL
MOVE ACROSS THE AREA MONDAY NIGHT WITH A WARM FRONT TUESDAY. THIS
WARM FRONTAL PRECIPITATION MOVING IN QUICKER THAN EXPECTED SO
RAISED POPS. WILL HAVE TO WORRY ABOUT MIXED PRECIPITATION. COLD
FRONT MOVES THROUGH XMAS EVE. WENT CLOSE TO GRIDDED MOS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
FAIRLY STRONG WARM AIR ADVECTION IS EXPECTED TO TAKE PLACE ACROSS
THE AREA IN ADVANCE OF THE LOW PRESSURE SYSTEM ON WEDNESDAY. THE LOW
IS PROGGED TO MOVE OFF TO THE EAST OF THE AREA WITH A TRAILING COLD
FRONT TO FOLLOW TRANSITIONING THE PRECIPITATION INTO SNOW SHOWERS.
LINGERING SNOW SHOWER ACTIVITY WILL PERSIST IN THE NORTHEAST ON
CHRISTMAS DAY IN LAKE EFFECT ACTIVITY. AIR MASS IN THE WAKE OF THE
COLD FRONT WILL NOT BE TOO COLD SO MINIMAL LAKE EFFECT EXPECTED BUT
MAY BE JUST ENOUGH TO SAVE A WHITE CHRISTMAS IN THE NORTHEAST.

HIGH PRESSURE QUICKLY BUILDS EAST INTO THE REGION THURSDAY NIGHT AND
STRONG SOUTH TO SOUTHWEST FLOW DEVELOPS FOR THE EARLY PART OF THE
WEEKEND. REMARKABLY SPEAKING...WARM AIR ADVECTION WILL BE RATHER
STRONG WITH 559 TO 560 1000 TO 500 MB THICKNESS RACING UP INTO THE
NORTHERN PART OF THE STATE.  THIS IS COMMON AMONG THE GFS AND THE
EUROPEAN MODEL SOLUTIONS.  I AM GOING TO BUMP UP TEMPERATURES FRIDAY
INTO SATURDAY BUT I THINK WE MAY NEED TO GO EVEN HIGHER AS TIME GOES
ON.

A STRONG COLD FRONT PUSHES THROUGH THE AREA SATURDAY NIGHT AND I
WOULD NOT BE SURPRISED IF WE HAVE A FEW THUNDERSTORMS ASSOCIATED
WITH THE COLD FRONT AS WARM AIR ADVECTION IS EXPECTED TO BE STRONG
AHEAD OF THE FRONTAL BOUNDARY AND SOMEWHAT OF A DRY SLOT DEVELOPS
WELL AHEAD OF THE FRONT.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
BREAK FROM THE SNOW FOR NOW. LOW NOW OVER LAKE HURON WILL MOVE
NORTHEAST THIS EVENING...AND MERGE WITH THE COASTAL LOW TONIGHT
OFF THE NEW ENGLAND COAST. EXPECT MORE SNOW TO DEVELOP OVERNIGHT
AS TROUGH ROTATES OVER LAKE. MOST LOCATIONS WILL PICK UP AN INCH OR
SO OVERNIGHT...EXPECT THE SNOWBELT WHERE THEY COULD PICK UP
ANOTHER 4 TO 6 OR MORE. WINDS WILL STAY FROM THE W-SW 25G35
THROUGH THE OVERNIGHT PERIO.

OUTLOOK...HIGH PRESSURE WILL MOVE OVER THE LOWER LAKES ON MONDAY.
WINDS WILL GRADUALLY WEAKEN...AND THE LAKE EFFECT SNOW EAST OF
CLEVELAND WILL END BY EARLY AFTERNOON.

FAIR WEATHER WILL PREVAIL ALL AREAS MONDAY NIGHT WITH HIGH MOVING
EAST OF THE AREA. ANOTHER LOW PRESSURE WILL BRING ANOTHER ROUND OF
MVFR TO IFR CONDITIONS ACROSS THE ENTIRE FORECAST AREA TUESDAY
AFTERNOON THROUGH WEDNESDAY NIGHT. IMPROVING CONDITIONS EXPECTED
THURSDAY.

&&

.MARINE...
MULTIPLE HAZARDS ON THE LAKE TODAY. UPGRADED THE EAST END OF THE
LAKE TO STORMS FOR THIS AFTERNOON AND EVENING...OTHERWISE GALES
TO 45 KNOTS. LOW WATER ON WEST END WILL BE A CONCERN. FREEZING
SPRAY TODAY AND TONIGHT. THIS WILL CARRY ON INTO MONDAY MORNING.
AT THIS POINT WINDS SHOULD DIMINISH FAIRLY QUICKLY LATE MONDAY
MORNING AND DROP BELOW GALES BY AFTERNOON.

SMALL CRAFT ADVISORY WILL TAKE OVER AT THAT POINT...LIKELY BEING
CARRIED INTO MONDAY NIGHT. HIGH PRESSURE TUESDAY MOVES EAST AND
ALLOWS FOR SOUTHERLY FLOW. FAIRLY TIGHT GRADIENT AND HAVE
INCREASED WINDS SOME FOR TUESDAY NIGHT AND WEDNESDAY. STABLE
THERMAL PROFILE THOUGH OVER THE LAKE. COLD FRONTAL PASSAGE
WEDNESDAY AFTERNOON. HIGH PRESSURE AND LIGHTER FLOW BY THURSDAY
MORNING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 4 AM EST MONDAY FOR OHZ003-006>014-017>023-
     027>033-036>038-047-089.
     LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     MONDAY FOR OHZ012>014-089.
     WIND CHILL ADVISORY UNTIL NOON EST MONDAY FOR OHZ003-006>011-
     017>023-027>033-036>038-047.
PA...WIND ADVISORY UNTIL 4 AM EST MONDAY FOR PAZ001>003.
     LAKE EFFECT SNOW WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
     MONDAY FOR PAZ001>003.
MARINE...HEAVY FREEZING SPRAY WARNING UNTIL NOON EST MONDAY FOR LEZ061-
     142>149-162>169.
     STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR LEZ061-148-149-
     168-169.
     LOW WATER ADVISORY UNTIL NOON EST MONDAY FOR LEZ142>144-
     162>164.
     GALE WARNING UNTIL NOON EST MONDAY FOR LEZ142>147-162>167.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA/RANDEL
SHORT TERM...KIELTYKA
LONG TERM...OUDEMAN
AVIATION...DJB
MARINE...OUDEMAN
Hazardous weather outlook, Dec 21, 11:02 AM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1102 AM EST SUN DEC 21 2008

OHZ012>014-089-PAZ001>003-221615-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
1102 AM EST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>011-017>023-027>033-036>038-047-221615-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
1102 AM EST SUN DEC 21 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-221615-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
1102 AM EST SUN DEC 21 2008

...GALE WARNING IN EFFECT UNTIL NOON EST MONDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL NOON EST MONDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   LOW WATER ADVISORY.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ145>147-165>167-221615-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
1102 AM EST SUN DEC 21 2008

...GALE WARNING IN EFFECT UNTIL NOON EST MONDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-148-149-168-169-221615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1102 AM EST SUN DEC 21 2008

...STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.
   STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY FREEZING SPRAY WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Lake

When
December 21, 3:00 PM EST to December 22, 7:00 PM EST
Where
Lake forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Lake effect snow showers developed during the afternoon of December 21st and continued into the evening hours of the 22nd. Bands of snow affected the immediate lake shore area with the heaviest snow reported during the evening hours of the 21st and the afternoon of the 22nd. Southwest to west winds gusting to as much as 35 mph accompanied the snow and caused near whiteout conditions at times. Significant drifting was also reported. This activity finally diminished during the evening of the 22nd as winds became more southwesterly. Six to nine inches of snow was reported over portions of Lake County during this event. A maximum of 10.0 inches was reported at Madison. Travel was severely hampered during this event and many accidents were reported.

Lake-Effect Snow, Ashtabula Lakeshore

When
December 21, 3:00 PM EST to December 22, 8:00 PM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect snow showers developed during the afternoon of December 21st and continued into the evening hours of the 22nd. Bands of snow affected the immediate lake shore area with the heaviest snow reported during the late evening hours of the 21st and early morning hours of the 22nd and also on afternoon of the 22nd. Southwest to west winds gusting to as much as 35 mph accompanied the snow and caused near whiteout conditions at times. Significant drifting was also reported. This activity finally diminished during the evening of the 22nd as winds became more southwesterly. Eight to twelve inches of snow was reported over portions of northern Ashtabula County during this event. Two snow spotters in the City of Ashtabula reported storm totals of 14.5 and 11.6 inches of snow respectively. Travel was severely hampered during this event and many accidents were reported.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144928, 144929.